Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 195, NWS Birmingham, AL

June 4, 2002Hale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 4, 2002, 8:05 PM CDT for Hale County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2002, 8:05 PM CDT (01:05 UTC)
Expired
Jun 4, 2002, 8:45 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Hale County, AL

The radar

The Birmingham radar (KBMX), 90 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 050105
SVRBHM
ALC065-050145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
805 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALE COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 845 PM CDT

* AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GREENSBORO...MOVING NORTH AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM 
INCLUDE...GREENSBORO...AND RURAL EASTERN HALE COUNTY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3260 8765 3261 8749 3300 8745 3297 8772

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:56 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 4, 2:56 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
256 PM CDT TUE JUN 04 2002

WATER VAPOR SATELLITE IMAGERY WAS DEPICTING FOUR MAIN VORTICES OVER
THE DOMAIN...ONE OVER NEW MEXICO...ONE OVER NORTH DAKOTA...ONE OVER
THE WESTERN GULF OF MEXICO...AND THE LAST ONE WELL EAST OF FLORIDA.
FORECAST MODELS INDICATE THE NORTHERN TROF OVER THE NORTHERN PLAINS
WILL SHEAR OFF FROM THE TROF OVER NEW MEXICO...AND RACE SOUTHEAST.
THIS WILL RESULT IN AN EASTERN U.S. TROF THURSDAY AND FRIDAY.
UPPER-LEVEL LOW OVER THE WESTERN GULF OF MEXICO WILL PROBABLY MOVE
VERY LITTLE THROUGH FRIDAY.  AVIATION MODEL HAS THE TRAILING
TROF OVER NEW MEXICO MOVING OVER THE LOWER MISSISSIPPI VALLEY LATER
THIS WEEKEND.

OBVIOUSLY...THE AIR MASS OVER FORECAST AREA WILL REMAIN MOIST AND
UNSTABLE THROUGH THURSDAY...WITH A GOOD CHANCE OF THUNDERSTORMS.
A FRONT SHOULD HELP KICK OFF THUNDERSTORMS OVER NORTH ALABAMA ON
THURSDAY...BUT IT APPEARS RIGHT NOW THAT THE FRONT WILL RETREAT
BACK TO THE NORTH FRIDAY NIGHT.

CURRENT CONVECTION...SOME SEVERE...WAS AFFECTING MAINLY SOME OF THE
EASTERN COUNTIES.  STORMS WERE MOVING TO THE NORTHWEST.  EXPECT
THIS CONVECTION TO SHOW SOME WESTWARD DEVELOPMENT THROUGH THE
REMAINDER OF THE AFTERNOON.  CROSS TOTALS AND TOTAL TOTALS OFF THE
MESOETA MODEL IMPLY BETTER COVERAGE OF THUNDERSTORMS OVER NORTH
ALABAMA EARLY WEDNESDAY AFTERNOON...AND FORECAST AREA WIDE BY LATE
AFTERNOON.

HSV 71/92/70/83/68 25354
BHM 72/92/71/86/68 25353
MGM 72/92/71/88/70 25353

.BHM...NONE.

70

In the hours before

Local storm report, Jun 4, 3:03 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    8SE ASHVILLE              AL   1.00 IN HAIL
06/04/02   ST. CLAIR                      REPORTED BY ST. CLAIR
                                          COUNTY EMA.

0201 PM    8SE ASHVILLE              AL   1.00 IN HAIL
06/04/02   ST. CLAIR                      QUARTER SIZE HAIL 1S OF
                                          RAGLAND. PUBLIC REPORT.

0201 PM    8SE ASHVILLE              AL   WIND DAMAGE
06/04/02   ST. CLAIR                      TOPS OF TREES BLOWN OUT
                                          ALONG COUNTY ROAD 144...1
                                          MILE SOUTH OF RAGLAND.
                                          PUBLIC REPORT.

0210 PM    NEW SITE                  AL   WIND DAMAGE
06/04/02   TALLAPOOSA                     TREES DOWN ALONG COUNTY
                                          ROAD 22.  REPORTED BY
                                          TALLAPOOSA COUNTY 911.

0210 PM    NEW SITE                  AL   1.75 IN HAIL
06/04/02   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY 911.

0215 PM    8SE ASHVILLE              AL   WIND DAMAGE
06/04/02   ST. CLAIR                      TREES DOWN ON POWER LINES
                                          1 S OF RAGLAND.  PUBLIC
                                          REPORT.

0220 PM    ALEXANDER CITY            AL   1.00 IN HAIL
06/04/02   TALLAPOOSA                     PUBLIC REPORT.
Local storm report, Jun 4, 3:20 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    OXFORD                    AL   0.88 IN HAIL
06/04/02   CALHOUN                        PUBLIC REPORT.
Local storm report, Jun 4, 5:10 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
510 PM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    15N ASHLAND               AL   LIGHTNING
06/04/02   CLAY                           *** 1 INJ ***
                                          7 YEAR OLD GIRL STRUCK BY
                                          LIGHTNING AT MT CHEAHA
                                          STATE PARK.REPORTED BY
                                          CLAY COUNTY EMA.

0425 PM    SALEM                     AL   1.00 IN HAIL
06/04/02   LEE                            REPORTED BY LEE COUNTY
                                          EMA.

0430 PM    SALEM                     AL   1.00 IN HAIL
06/04/02   LEE                            PUBLIC REPORT.

0310 PM    SAKS                      AL   1.00 IN HAIL
06/04/02   CALHOUN                        REPORTED BY CALHOUN
                                          COUNTY 911.

0320 PM    OXFORD                    AL   0.88 IN HAIL
06/04/02   CALHOUN                        PUBLIC REPORT.

0315 PM    2NW DADEVILLE             AL   0.88 IN HAIL
06/04/02   TALLAPOOSA                     NICKEL SIZE HAIL AT
                                          HORSESHOE BEND.  REPORTED
                                          BY PARK RANGER.

0350 PM    ROANOKE                   AL   WIND DAMAGE
06/04/02   RANDOLPH                       TREE DOWN ON COMMERCE
                                          STREET.  REPORTED BY THE
                                          POLICE DEPARTMENT.

0350 PM    ROANOKE                   AL   0.75 IN HAIL
06/04/02   RANDOLPH                       REPORTED BY THE POLICE
                                          DEPARTMENT.

0420 PM    SCOTTSBORO                AL   WIND DAMAGE
06/04/02   JACKSON                        TREES AND POWER LINES
                                          DOWN ALONG HIGHWAY 35
                                          FROM SCOTTSBORO TO THE
                                          BAILEY COMBAR BRIDGE.
                                          REPORTED BY JACKSON
                                          COUNTY EMA.

0420 PM    SCOTTSBORO                AL   1.00 IN HAIL
06/04/02   JACKSON                        QUARTER SIZE HAIL FROM
                                          SCOTTSBORO RO BAILEY
                                          COMBAR BRIDGE ON HIGHWAY
                                          35.  REPORTED BY JACKSON
                                          COUNTY EMA.
Local storm report, Jun 4, 7:37 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 PM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    EUFAULA                   AL   WIND DAMAGE
06/04/02   BARBOUR                        TREES DOWN ALONG AL HWY
                                          51 AT MILE MARKER 58.
                                          REPORTED BY THE POLICE
                                          DEPARTMENT.

0315 PM    GADSDEN                   AL   WIND DAMAGE
06/04/02   ETOWAH                         *** 1 INJ ***
                                          1 INJURY DUE TO FALLING
                                          TREE.  NUMEROUS TREES
                                          DOWN IN CITY.  REPORTED
                                          BY ETOWAH COUNTY EMA.

0400 PM    HOLLY POND                AL   WIND DAMAGE
06/04/02   CULLMAN                        TREES DOWN IN HOLLY POND,
                                          FAIRVIEW AND BAILEYTON.
                                          REPORTED BY CULLMAN
                                          COUNTY EMA.

0400 PM    HOLLY POND                AL   0.75 IN HAIL
06/04/02   CULLMAN                        DIME SIZE HAIL AT HOLLY
                                          POND, FAIRVIEW AND
                                          BAILEYTON.  REPORTED BY
                                          CULLMAN COUNTY EMA.

0425 PM    CLAYTON                   AL   WIND DAMAGE
06/04/02   BARBOUR                        TREES DOWN, SOME ON CARS,
                                          JUST OUTSIDE CLAYTON.
                                          REPORTED BY BARBOUR
                                          COUNTY EMA.

0559 PM    WETUMPKA                  AL   0.75 IN HAIL
06/04/02   ELMORE                         DIME SIZE HAIL ALONG
                                          COUNTY ROAD 14 WEST OF
                                          WETUMPKA.  REPORTED BY
                                          ELMORE COUNTY EMA.

0535 PM    HUNTSVILLE                AL   WIND DAMAGE
06/04/02   MADISON                        LARGE TREE BLOCKING ROAD
                                          IN NORTH HUNTSVILLE.
                                          REPORTED BY MADISON
                                          COUNTY EMA.

0631 PM    KELLYS CROSSROADS         AL   0.25 IN HAIL
06/04/02   COOSA                          PEA SIZE HAIL.  PUBLIC
                                          REPORT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:19 PM CDTFlash Flood WarningBMXHale116 min
Jun 5, 4:35 PM CDTSevere Thunderstorm WarningBMXRandolph40 min
Jun 5, 4:38 PM CDTSevere Thunderstorm WarningBMXTallapoosa52 min
Jun 5, 5:30 PM CDTSevere Thunderstorm WarningBMXMontgomery45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.